Alert archive / California / Wind Advisories in 2023
Wind Advisory 36, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Jun 11, 2023, 2:48 PM PDT for Riverside County, California. It took effect at Jun 11, 2023, 3:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2023, 2:48 PM PDT (21:48 UTC)
- In effect from
- Jun 11, 2023, 3:00 PM PDT
- Expired
- Jun 11, 2023, 11:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
County Riverside County, CA
The radar
The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WWUS76 KSGX 112148 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 248 PM PDT Sun Jun 11 2023 CAZ065-120600- /O.NEW.KSGX.WI.Y.0036.230611T2200Z-230612T0600Z/ San Gorgonio Pass Near Banning- 248 PM PDT Sun Jun 11 2023 ...WIND ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts to 65 mph expected. * WHERE...San Gorgonio Pass Near Banning. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...Areas of blowing dust and sand can limit visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 10
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jun 11, 1:21 PM PDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 11, 1:21 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service San Diego CA 121 PM PDT Sun Jun 11 2023 .SYNOPSIS... Cool conditions, gusty onshore winds and scattered showers are expected today. Isolated thunderstorms will be possible over the mountains and High Desert this afternoon. Lingering, light rain showers look to persist into Monday as the low pressure system pivots through Southern California and moves into the Intermountain West. A persistent low looks to set up off the coast of Southern California for much of this week, maintaining onshore flow and night and morning low clouds, though slow warming is expected through at least the middle of the week. Uncertainty increases towards the end of the forecast period, though below- normal highs look to continue through the first two-thirds of June. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... A 568 DM low is centered over San Bernardino County today. 500 mb analysis shows a vorticity maximum moved over Southern California early this morning which triggered scattered thunderstorms over the deserts, with cells clipping far northeastern portions of our High Desert; this is where the most persistent activity has occurred so far. Elsewhere, mainly light, scattered rain showers have been noted across the coast and valleys, with most locations picking up a trace to 0.1" so far. A second vorticity max is rounding the base of the trough this afternoon into northern Baja, and this will lead to the next round of scattered rain showers. Activity will mainly be focused on San Diego County, the mountains and the High Desert. The only appreciable instability will be in the mountains (where upsloping occurs) and the High Desert; a few cells have fired this afternoon but have been short-lived thus far. For the rest of today, most areas that see showers will see additional accumulations under 0.1", though heavier rain rates to 0.25"/hr will be possible if thunderstorms develop. In addition to rain, winds will pick up this afternoon and peak into the early evening hours, with maximum wind gusts of 40-55 mph over the mountains and desert slopes, and locally higher wind gusts possible in wind-prone passes and canyons. The third, and final, wave looks to advect into Southern California Monday morning, leading to the last push of light showers. This activity will be more sparse and moisture looks to decrease through the day, putting an end to accumulating rainfall. Today will be the coldest day of the week. The ECMWF EFI shows values of -0.5 to -0.8 for highs today, showing an anomalously cold core to this storm system. Highs will range 5-10 degrees below normal for the coast, and highs as much as 15-25 degrees below normal for the valleys, mountains and deserts. Highs will range in the 60s for the coast and valleys, the 40s and 50s in the mountains, the low-70s in the High Desert and the mid-80s in the lower deserts. As the center of the storm system moves east early this week, longwave troughing persists across the West Coast as a closed low forms to our southwest and lingers through much of the week. Weakening negative height anomalies on ensemble guidance support slow warming through at least of the middle of the week, with highs rising a few degrees each day, though will still likely remain below seasonal averages. Persistent onshore flow will maintain a healthy marine layer with night and morning low clouds covering the coast and valleys. Details become more fuzzy by the end of the forecast period. The 00z cluster analysis continues to maintain the presence of the closed low to our southwest as well as a building ridge somewhere near the Four Corners region or the Southern Plains. If the ridge is able to nudge farther west, temperatures will continue to warm for the end of the week. If the ridge sets up farther east and the low is closer to Southern California, warming will stall. GEFS solutions support a stronger ridge farther west while ECMWF clusters maintain the cooler pattern and return of stronger negative height anomalies. As the forecast currently stands, below-normal temperatures will persist through the first two- thirds of June. && .AVIATION... 111930Z...BKN-OVC clouds layers with bases 2500-3500 feet MSL and additional SCT-BKN layers 1000-2000 feet MSL with tops to 6000 feet MSL continuing along/west of the mountains through Monday morning, obscuring coastal mountain slopes. DZ and ISO-SCT -SHRA with local vis 2-4 SM and CIGS down to around 800-1000 ft MSL in heavier showers, with the greatest coverage through 02Z Monday. Additional SCT SHRA and isolated TSRA over the San Bernardino Mountains and deserts this afternoon with CB bases near 12,000 feet MSL and tops to 25,000 feet MSL, diminishing after 03Z Monday. Otherwise SCT-BKN clouds at/above 8,000 feet MSL and unrestricted vis over the deserts. West winds 15-25 kt with gusts 30-45 kt will continue through 12Z Monday with moderate up/downdrafts over/east of the mtns. && .MARINE... No hazardous marine conditions are expected through Thursday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...EA AVIATION/MARINE...Connolly
In the hours before
Special weather statement, Jun 11, 2:07 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service San Diego CA
207 PM PDT Sun Jun 11 2023
CAZ055-060-112145-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
207 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of San Bernardino
County through 245 PM PDT...
At 206 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 18 Between Baldwin Lake And Lucerne Valley, near Big Bear City.
This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph, pea size hail, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Bear City, Lucerne Valley, Hwy 18 Between Baldwin Lake And
Lucerne Valley, and Baldwin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3439 11685 3433 11675 3426 11684 3432 11692
TIME...MOT...LOC 2106Z 008DEG 1KT 3432 11685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:07 PM PDT | Special Weather Statement | SGX | 38 min |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.